Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 7, NWS Topeka, KS

April 4, 20234 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 4, 2023, 7:54 PM CDT for 4 counties in Kansas. It was in force for 51 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2023, 7:54 PM CDT (00:54 UTC)
Expired
Apr 4, 2023, 8:45 PM CDT
In force
51 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lyon County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 23 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 8:00 PM CDTHAIL 1Willard, KS
Apr 4, 8:03 PM CDTHAIL 13 Nne Eskridge, KSREPORT FROM MPING: QUARTER (1.00 IN.).
Apr 4, 8:03 PM CDTHAIL 1Eskridge, KS
Apr 4, 8:38 PM CDTHAIL 0.757 Wsw Topeka, KSREPORT FROM MPING: DIME (0.75 IN.).
Apr 4, 8:38 PM CDTHAIL 17 Sse Silver Lake, KS
Apr 4, 8:46 PM CDTHAIL 0.755 W Topeka, KSREPORT FROM MPING: DIME (0.75 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 6:18 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2270 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
2.9
Supercell composite
14.5

Open this sounding in Storm Lab

The text

As transmitted.

551 
WUUS53 KTOP 050054
SVRTOP
KSC111-139-177-197-050145-
/O.NEW.KTOP.SV.W.0007.230405T0054Z-230405T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
754 PM CDT Tue Apr 4 2023

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Western Shawnee County in east central Kansas...
  Southeastern Wabaunsee County in east central Kansas...
  Northwestern Osage County in east central Kansas...
  Northern Lyon County in east central Kansas...

* Until 845 PM CDT.

* At 754 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles east of Delia to Bushong, moving northeast
  at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Northwestern Topeka, Rossville, Eskridge, Dover, Silver Lake, Maple
  Hill, Harveyville, Allen, Willard, Bushong and Keene.

This includes the following highways...
 Interstate 70 between mile markers 339 and 355.
 Kansas Turnpike between mile markers 148 and 156, and between mile
markers 160 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3866 9600 3863 9635 3867 9635 3921 9599
      3922 9562
TIME...MOT...LOC 0054Z 239DEG 21KT 3921 9586 3865 9625 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
3 follow-up statements
548 
WWUS53 KTOP 050107
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
807 PM CDT Tue Apr 4 2023

KSC111-139-177-197-050145-
/O.CON.KTOP.SV.W.0007.000000T0000Z-230405T0145Z/
Shawnee-Wabaunsee-Osage-Lyon-
807 PM CDT Tue Apr 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WESTERN SHAWNEE...SOUTHEASTERN WABAUNSEE...NORTHWESTERN OSAGE AND
NORTHERN LYON COUNTIES...

At 805 PM CDT, severe thunderstorms were located along a line
extending from 5 miles west of Hoyt to near Allen, moving northeast
at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. At 803 PM, spotters reported 
         quarter-sized hail in Eskridge.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Northwestern Topeka, Rossville, Eskridge, Dover, Silver Lake, Maple
Hill, Harveyville, Allen, Willard, Bushong and Keene.

This includes the following highways...
 Interstate 70 between mile markers 340 and 355.
 Kansas Turnpike between mile markers 148 and 156, and between mile
markers 160 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3866 9600 3863 9635 3867 9635 3887 9618
      3921 9599 3922 9562
TIME...MOT...LOC 0105Z 239DEG 21KT 3924 9580 3868 9619 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
187 
WWUS53 KTOP 050135
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
835 PM CDT Tue Apr 4 2023

KSC111-139-177-197-050145-
/O.CON.KTOP.SV.W.0007.000000T0000Z-230405T0145Z/
Shawnee-Wabaunsee-Osage-Lyon-
835 PM CDT Tue Apr 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL SHAWNEE...SOUTHEASTERN WABAUNSEE...NORTHWESTERN OSAGE AND
NORTHEASTERN LYON COUNTIES...

At 834 PM CDT, severe thunderstorms were located along a line
extending from 5 miles south of Denison to 3 miles southwest of
Harveyville, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Northwestern Topeka, Dover, Silver Lake, Harveyville, Allen and
Bushong.

This includes the following highways...
 Interstate 70 between mile markers 346 and 355.
 Kansas Turnpike between mile markers 148 and 156, and between mile
markers 160 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3864 9626 3886 9608 3921 9586 3922 9562
      3866 9600
TIME...MOT...LOC 0134Z 270DEG 21KT 3932 9561 3876 9601 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
326 
WWUS53 KTOP 050143
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
843 PM CDT Tue Apr 4 2023

KSC111-139-177-197-050152-
/O.EXP.KTOP.SV.W.0007.000000T0000Z-230405T0145Z/
Shawnee-Wabaunsee-Osage-Lyon-
843 PM CDT Tue Apr 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SHAWNEE...SOUTHEASTERN
WABAUNSEE...NORTHWESTERN OSAGE AND NORTHEASTERN LYON COUNTIES WILL
EXPIRE AT 845 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for
Shawnee county, and southeast Wabaunsee county.

LAT...LON 3864 9626 3886 9608 3921 9586 3922 9562
      3866 9600
TIME...MOT...LOC 0142Z 239DEG 21KT 3934 9556 3878 9596 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:46 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 4, 6:46 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
646 PM CDT Tue Apr 4 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 306 PM CDT Tue Apr 4 2023

Key Points:

- Extreme fire danger continues into the evening.

- Storms develop along a cold front late this evening with severe
  storms possible.

A potent trough is ejecting across the Plains this afternoon
bringing extreme fire danger, strong winds, and thunderstorms to the
area. At the surface, the dryline is located along a Sabetha to
Council Grove line with dewpoints in the 20s and 30s behind the
dryline. The surface low has tracked further south than models
progged yesterday and, as a result, winds across north central
Kansas have been weaker than anticipated while areas further east
remain breezy, near advisory levels. Nonetheless, the overlap of
strong winds and relative humidity values in the 10-25 percent range
has lead to extreme fire danger this afternoon which will continue
into the evening until a cold front moves through and relative
humidity values improve. For more on the fire weather concerns, see
the Fire Weather Section below.

In regards to convection, dry air should preclude development this
afternoon before some CAMs show enough moisture in the 850-700mb
layer along the dryline in far northeast Kansas to support
convection. If this occurs, these storms could be severe with
inverted-V soundings supportive of bringing down stronger winds to
the surface. Convection is more likely as the cold front catches up
to dryline late this evening. With the dryline remaining across the
forecast area and even retreating slightly westward this evening,
convection is expected to develop as the cold front reaches the
better moisture and instability. Timing of initiation looks to be in
the 8-10pm timeframe along a line from Valley Falls to Council
Grove. Convection should grow upscale quickly given forcing along
the cold front. The environment will be supportive of large hail and
damaging wind gusts especially as the line of storms gets organized
and propagates east-southeast. Also of note is the low-level turning
shown in the hodographs with at least some component of the 35-45kts
bulk shear vector being perpendicular to the line. This suggest a
brief spin-up tornado is possible within the line. Fast storm
motions push convection east of the area by 1-2am.

Colder air builds in behind the cold front with breezy northwest
winds keeping highs in the 50s on Wednesday. The post-frontal
airmass remains dry, so elevated fire danger is possible Wednesday
afternoon. After a chilly start on Thursday morning with
temperatures in the 20s, a warming trend commences Thursday
afternoon into the end of the week as southerly flow returns. A
shortwave moves through over the weekend, bringing a chance for
showers and storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 646 PM CDT Tue Apr 4 2023

Main concern will be frontal boundary moving through TOP and FOE
in the 01Z to 02Z time period. Expect scattered tsra along the
front to develop and will continue to keep VCTS in the forecast
through 04Z. Northwest winds around 15kts with gusts to 28kts are
expected behind the front and will continue at MHK through the
period as it is already behind the cold front. VFR conditions are
expected outside of convection.

&&

.FIRE WEATHER...
Issued at 306 PM CDT Tue Apr 4 2023

Extreme fire danger continues this afternoon and evening, although
the eastward advance of the dryline has slowed. Relative humidity
values of 10-20 percent have been observed behind the dryline
which, combined with the strong southwest winds, have created
extreme fire danger. The dryline may stay in its current location
(Sabetha to Council Grove) through the rest of the evening, limiting
how low relative humidity values get east of this boundary. Winds
switch to the west-northwest this evening behind a cold front and
remain breezy through the day Wednesday. The post- frontal airmass
remains dry, so elevated fire danger is possible on during the
afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM CDT this evening for KSZ008>012-
020>024-026-034>040-054-055-058.

Wind Advisory until 1 AM CDT Wednesday for KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&

DISCUSSION...Flanagan
AVIATION...53
FIRE WEATHER...Flanagan
Hazardous weather outlook, Apr 4, 3:07 PM CDT, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
307 PM CDT Tue Apr 4 2023

KSZ008>012-020>024-026-034>040-054-055-058-052015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Coffey-
307 PM CDT Tue Apr 4 2023

...RED FLAG WARNING IN EFFECT UNTIL 11 PM CDT THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT WEDNESDAY...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Extreme wildfire danger is expected today, due to very low humidity
and gusty winds. Avoid burning, as any fires will spread rapidly and
could grow out of control quickly. Additionally, a few severe storms
are possible this evening especially across east central KS.
Damaging winds, hail, and perhaps a brief tornado are all possible
hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ056-059-052015-
Franklin-Anderson-
307 PM CDT Tue Apr 4 2023

...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT WEDNESDAY...

This Hazardous Weather Outlook is for east central Kansas.

.DAY ONE...This afternoon and tonight.

Strong to severe storms are possible late this evening. Damaging
winds, hail, and perhaps a brief tornado are all possible. In
addition, windy conditions are expected from late morning through
late this evening, which will combine with dry conditions to result
in very high fire danger.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Apr 4, 5:43 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
543 PM CDT Tue Apr 4 2023

KSZ026-042300-
Jefferson-
543 PM CDT Tue Apr 4 2023

...A strong thunderstorm will impact portions of northwestern
Jefferson County through 600 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Effingham, moving northeast at 85 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Valley Falls and Nortonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3942 9530 3928 9548 3935 9559 3942 9559
TIME...MOT...LOC 2242Z 215DEG 74KT 3947 9542

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
Local storm report, Apr 4, 7:34 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
734 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND GST     HAMLIN                  39.92N 95.63W
04/04/2023  E60 MPH          BROWN              KS   TRAINED SPOTTER

&&

JW
Local storm report, Apr 4, 7:40 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
740 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             1 ESE RESERVE           39.97N 95.54W
04/04/2023  E0.88 INCH       BROWN              KS   TRAINED SPOTTER

&&

JW
Local storm report, Apr 4, 7:43 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
743 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             5 SE RESERVE            39.93N 95.50W
04/04/2023  E0.88 INCH       BROWN              KS   TRAINED SPOTTER

&&

JW

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 7:21 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha39 min
Apr 4, 7:46 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Shawnee44 min
Apr 4, 8:00 PM CDTSevere Thunderstorm WarningTOPBrown30 min
Apr 4, 8:23 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee52 min
Apr 4, 8:29 PM CDTSpecial Weather StatementTOPBrown16 min
Apr 4, 8:41 PM CDTSevere Thunderstorm WarningTOPLyon34 min
Apr 4, 8:41 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Lyon, Osage, Shawnee, Wabaunsee49 min
Apr 4, 9:14 PM CDTSevere Thunderstorm WarningTOPJefferson31 min
Apr 4, 9:21 PM CDTSpecial Weather StatementTOPOsage24 min
Apr 4, 9:24 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Osage, Shawnee36 min
Apr 4, 10:46 PM CDTSpecial Weather StatementTOPOsage29 min
Apr 4, 11:11 PM CDTSpecial Weather StatementTOPDouglas34 min
Apr 4, 11:44 PM CDTSpecial Weather StatementTOPCoffey, Douglas, Franklin, Jefferson, Lyon, Osage and 1 more46 min
Apr 5, 12:24 AM CDTSpecial Weather StatementTOPAnderson, Douglas, Franklin36 min
Apr 5, 1:04 AM CDTSpecial Weather StatementTOPAnderson26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.